Babies given Calpol and Paracetamol for fever likelier to develop asthma
Babies who were given Calpol and other forms of paracetamol had a greater chance of developing asthma before going to school compared to other tots, a new study has claimed.
The latest study from Denmark adds to increasing evidence of a relation between the painkiller and asthma, with previous research into adults and babies suggesting that the drugs use increased the risk of the disease.
Scientists believe the drug could cause changes in the body that leaves kids more vulnerable to inflammation and allergies, the Daily Mail reported.
Senior researcher Hans Bisgaard, a professor of pediatrics at the University of Copenhagen, has advised parents to only use the drug when needed, such as when a child has a fever.
"We would like to stress that the use of this drug indeed is beneficial in the appropriate circumstances," he said.
For the research, 336 children were followed from birth to age seven.
The kids' mothers had asthma, which put the children at an increased risk for the lung disease themselves.
Overall, 19 percent of the kids had asthma-like symptoms by the age of three, meaning recurrent bouts of wheezing, breathlessness or coughing.
Bisgaard's team found that the risk generally increased when a child was given paracetamol in the first year of their life.
For each doubling in the number of days a baby received the drug, there was a 28 percent increase in the risk of asthma symptoms.
The link disappeared, though, by the time the kids were seven years old.
At that point 14 percent of the children had asthma, and the risk was no greater for those given the drug as babies.
The study has been published in the Journal of Allergy and Clinical Immunology.